Managing Side Effects of Osteoporosis Meds

Take Charge of Osteoporosis Medication Side Effects

All medications carry the risk of possible side effects. Understanding that medicine is a tool to help improve an existing health problem or prevent problems in the future is the first step in learning how to manage any side effects. In most cases, the benefits derived from taking the medication far outweigh any minor side effects. This is especially true with osteoporosis medications. It may require making some adjustments when learning how to resolve problems associated with certain medications used in the treatment of osteoporosis.

Bisphosphonates are often prescribed because they are an antiresorptive medicine that helps slow down the process that dissolves bone tissue. By slowing the rate of bone degeneration, it helps reduce the thinning of bones and the subsequent possibility of broken bones. It is also sometimes the medication of choice used in the prevention of osteoporosis development. Like most other medication used in the treatment of osteoporosis, many people report side effects such as stomach and esophagus irritation.

Patients should consult with their doctor prior to beginning any osteoporosis medication in order to understand the risk of side effects and what symptoms they may experience. If side effects do occur, the doctor may suggest some over-the-counter treatments to help alleviate certain common side effects such as heartburn or minor pain. If the side effects are too severe, it may require switching to another medication with fewer side effects to resolve the problem.

Understanding that many of the minor side effects associated with osteoporosis medications are short-term or temporary may help in coping with them. The initial problem with side effects may lessen or go away completely once the medicine has been taken for a while. Side effects that worsen should be immediately reported to the doctor. It is important not to stop taking the prescribed medication unless the doctor recommends it. Only the doctor should make that decision based on the individual patient. It may be necessary to take a lower dose or try a different medicine.

Managing unpleasant side effects may require some experimentation regarding how to take the medicine. Most doctors recommend taking the medication in the morning with a full glass of water a few minutes before a meal. Taking it late in the day is strongly discouraged because lying down after taking it may trigger heartburn and other gastrointestinal problems. Many patients discover what works best for them through trial and error.

For those who suffer from osteoporosis, it is important to take the prescribed medications for as long as they are needed to decrease the likelihood of further bone thinning and possible fractures. If side effects of a medication are causing severe problems, one should consider reevaluating drug use for osteoporosis. It may be necessary to take a "break" from any medication for a short period. This is a decision that needs to be made with the approval of a doctor who will recommend another form of treatment.

Learning to cope with minor side effects of osteoporosis medications presents a challenge for both men and women who suffer from this condition. It requires time and patience to learn how to manage the side effects that many suffer as a result of taking medication. Being willing to make some adjustments can help resolve most problems with side effects. Understanding that the anticipated outcome of the treatments warrants overcoming any possible side effect helps patients keep a positive attitude.